Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 102, NWS Denver/Boulder, CO

August 15, 2000Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 15, 2000, 3:38 PM MDT for Larimer County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 15, 2000, 3:38 PM MDT (21:38 UTC)
Expired
Aug 15, 2000, 4:30 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 38 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3038 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 152142
SVRDEN
COC069-152230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
338 PM MDT TUE AUG 15 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO

* UNTIL 430 PM MDT

* AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN LARIMER COUNTY...OR ABOUT 22
  MILES NORTH OF FORT COLLINS.  THE STORM WAS NEARLY STATIONARY.

LARGE HAIL...INTENSE RAIN...UP TO 3 INCHES IN AN HOUR...AND STRONG 
DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4094 10519 4080 10515 4077 10495 4098 10496

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:30 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM MDT, 1 hour 8 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT TUE AUG 15 2000

ETA FCST FM YSTDY VERIFYING PRETTY WELL ON THE SFC FEATURES THIS
AFTN WITH A LOW VCNTY OF LHX AND TONGUE OF HIER MSTR AT LOW LVLS
INTO NERN CO WITH ELY FLOW NORTH OF THE SFC LOW.  SOME DRIER AIR HAS
ADVECTED ALL THE WAY ARND THE SE CO LOW TWDS AKO LAST HOUR AND THIS
CUD LIMIT CONVECTION SOME IF THIS TREND CONTS.  ON THE OTHER HAND
SHD BE ABLE TO MAINTAIN THE HIER DWPNTS N OF ABOUT I76 SO BARING
SOME LAST MINUTE INPUT SCT TYPE ACTIVITY EXPECTED ACRS AT LEAST SOME
OF THE PLAINS TNGT WITH VERY SLOW MOVING STORMS.  THE SFC LO IN SE
CO IS FCST TO LIFT NE LATER TNGT WCH SHD SET THE STAGE FOR WARMER
TEMPS AND SMWHT DRIER ON WED ON THE PLAINS.  STILL ENUF MONSOON MSTR
IN MTNS FOR SCT TSTMS.

BY LATER WED A NLY SURGE PUSHES S FM WY WCH ACTUALLY APRS TO BE A
PACIFIC HI BULGING E ACRS WY WCH IS THEN FOLLOWED BY COOLER NELY
FLOW EARLY THU AS THE MAIN SFC HI...NOW A 1036 MB HI IN NERN
ALASKA...MOVES SE.  THIS MAKES FOR A BIT OF A TRICKY SITUATION LATER
WED AND WED NIGHT.  SINCE THE FIRST HI IS MORE OF A PACIFIC ORIGIN ALL
THE MODELS SHOW A POCKET OF FAIRLY DRY DWPNTS THAT PUSH E ACRS WY
AND SRN MT...THEN GET DRAGGED S WITH THE NEXT MAIN FRONT.  ETA KEEPS
THIS DRY AIR WITH 30S DWPNTS IN WRN NEB ON THU AND WHL LO LVL MSTR
HIER IN NERN CO MOST OF THE PCPN FALLS IN SERN CO.  AVN MODEL ALSO
SHOWS THIS DRY POCKET BUT NOT AS DRY AS ETA AND GENERALLY IS FARTHER
N WITH THE PCPN HAVING MUCH OF IT N OF US.  BOTTOM LINE IS CONFIDENT
THU WILL BE COOLER THAN WED AND UNLIKELY TO TOP 90 AT DEN BUT PCPN
CHCS ARE UNCERTAIN.  ATTM WILL TEND TOWARDS SCT TSTMS MTNS AND
PLAINS.  THERE CUD BE OUTBREAK OF MORE NOCTURNAL STORMS WITH THE
MAIN NELY PUSH LATER WED NIGHT ON THE PLAINS AS INDICATED BY THE ETA
BUT NOT SURE HOW MUCH LO LVL MSTR WILL BE IN PLACE FOR SUCH AN EVENT.

FOR FRIDAY AND BYND THE TRACK OF THE SPRAWLING CANADIAN HI PRES IS
SE TO A POSITION OVER THE GREAT LAKES DURING THE WEEKEND PUTTING ERN
CO EITHER IN RETURN SLY FLOW WITH SOME LO LVL MSTR OR HAVING THE SLY
FLOW SOMEWHERE JUST E OF THE AREA AND MUCH OF THE PLAINS STAYING
DRIER AT LOWER LEVELS.  MRF AND CANADIAN FAVOR THE DRIER SCENARIO
ESPECIALLY TWDS SUNDAY...EC NOT AS STRONG A LEE TROF...UK MORE SLY
FLOW.  MNWHL UPR LVL PATTERN NOT MUCH DIFFERENT THAN PRESENT SO AT
THE LEAST CHC OF TSTMS MAINLY MTNS WITH MONSOON MSTR.  AGAIN THE BIG
WILDCARD WUD BE WHETHER MSTR FROM WHAT IS LEFT OF BERYL CAN GET
CAUGHT UP IN THE RIDGE AND ADVECTED OVER US.  THIS WILL LIKELY BE A
SLOW PROCESS AND UNCERTAIN ATTM WHETHER IT WUD EVER MAKE IT
HERE...PERHAPS BY SAT/SUN TIME FRAME...IN WCH CASE CHC OF PCPN WUD
OF COURSE BE BETTER AND MORE WDSPRD FOR BOTH MTNS AND PLAINS.  ATTM WILL
GO ABOUT AS WORDED IN CRNT EXTENDED.  SZOKE

.DEN...NONE

In the hours before

Special weather statement, Aug 15, 10:00 AM MDT, 5 hours 38 minutes before
COZ030-032>050-152000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1000 AM MDT TUE AUG 15 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  LOW LEVEL MOISTURE HAD INCREASED SIGNIFICANTLY OVER THE
NORTHEAST CORNER OF COLORADO THIS MORNING...ROUGHLY IN AREAS NORTH
AND EAST OF A LINE FROM FORT COLLINS TO AKRON.  ELSEWHERE...ENOUGH
MID AND UPPER LEVEL MOISTURE WILL BE FOUND TO ALSO HELP PROMOTE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING.

AS USUAL...THE STORMS ARE FIRST EXPECTED TO FIRE OVER THE FRONT
RANGE MOUNTAINS AND FOOTHILLS EARLY THIS AFTERNOON...AND THEN
GRADUALLY SPREAD AND DEVELOP ON THE PLAINS LATE IN THE AFTERNOON AND
DURING THE EVENING.  MOST STORMS WILL PRODUCE A PERIOD OF HEAVY RAIN
AND GUSTY WINDS.  WHERE THE DEEPER MOISTURE AND HIGHER INSTABILITY
EXISTS OVER THE NORTHEAST CORNER OF THE STATE...A COUPLE STRONGER
STORMS CAN BE EXPECTED.  THEY WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL UP TO 2 INCHES AND A BRIEF PERIOD OF SEVERE WEATHER WITH
HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH.

DUE TO THE LIMITED COVERAGE AND SHORT DURATION OF POSSIBLE SEVERE
WEATHER...STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED.

BARJENBRUCH
Special weather statement, Aug 15, 1:47 PM MDT, 1 hour 51 minutes before
COZ030-032>050-152200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
147 PM MDT TUE AUG 15 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS THE
MOUNTAINS AND FOOTHILLS THIS AFTERNOON.  ADDITIONAL DEVELOPMENT CAN
BE EXPECTED ON THE PLAINS THROUGH THE EVENING.

MOST OF THE STORMS TODAY WILL PRODUCE A 15 TO 30 MINUTE PERIOD OF
HEAVY RAIN...ALONG WITH WIND GUSTS TO 40 MPH.  DEEPER MOISTURE AND
HIGHER INSTABILITY EXISTS IN AREAS NORTH OF A LINE FROM LOVELAND TO
AKRON...WHERE A COUPLE STRONGER STORMS CAN BE EXPECTED.  THEY WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL UP TO 2 INCHES...AND A BRIEF
PERIOD OF SEVERE WEATHER WITH HAIL AROUND 1 INCH IN DIAMETER AND
WIND GUSTS UP TO 60 MPH.

DUE TO THE LIMITED COVERAGE AND SHORT DURATION OF POSSIBLE SEVERE
WEATHER...STORM SPOTTER ACTiIVATION WILL NOT BE REQUIRED.

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:31 PM MDTSevere Thunderstorm WarningBOULarimer, Weld44 min
Aug 15, 5:16 PM MDTSevere Thunderstorm WarningBOUWeld44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.